Rebound Headache Cycle: How to Safely Taper off Medications

by Denise Jolly

A migraine sufferer experiencing rebound headaches and wishing to follow the Rebound Rule, must first get off all his or her pain medications. This process is not easy and should be done only under the care of the sufferer's physician. Please be advised that this article is in no way meant to be a substitution for consulting your physician! Serious side effects can occur and the sufferer must realize that he or she could be putting themselves at risk without the cooperation of their physician. NEVER go off pain killers/relievers abruptly! A pain sufferer must be willing to gradually taper off the medication slowly. It is very important to taper off the medications so withdrawal symptoms will not be as intense. When going off pain medications, withdrawal symptoms can include any or all of the following: seizures, convulsions, delirium, vomiting, headaches, nightmares, tremors, muscle twitching, states of confusion, insomnia and sweating (especially night sweats).

Withdrawal reactions occur whether the sufferer is addicted to the medication or dependent upon it. A brief description of terms might be useful to help distinguish what the terms addicted, dependent and tolerant mean.

An addicted person is one who seeks a drug to achieve a "high," a "rush" or some other psychological effect; not for medical reasons. An addicted person craves a drug and continues to take it so that they can basically drop out of life, not be a part of it. The addicted person no longer controls the drug; the drug controls the person.

A dependent person is a pain sufferer who needs and uses a drug only to relieve their pain. The sufferer is not psychologically dependent but like the addict, will go through withdrawal upon discontinuance of the drug. However, both an addicted person and a dependent person can become tolerant to a drug.

Tolerance is defined as the drug's reduced effectiveness when used continually over time. The usual pattern for an addicted person is a continual upping of a drug when they become tolerant to get the same feeling, high or rush that they got when it was first taken. For the dependent person, the dosage must be increased because the sufferer no longer experiences the same relief at the lower dose. This needs to be done in order have effective control over the pain.

Most physicians have chronic pain sufferers taper off a drug in a matter of days. In my opinion, it is much easier on the body to do it much more slowly. However, keep in mind that the longer it takes the sufferer to get off the medication, the longer it will be before the sufferer can get back on the medication and follow the Rebound Rule.

The protocol I find for tapering off pain medications while diminishing the withdrawal symptoms is as follows. Please remember again that this protocol should be done only with the approval of your physician.

Protocol Example: A pain sufferer who normally takes 20 mg of a drug 2 times a day would use the following protocol to decrease the dosage of the medication. To implement the protocol, the sufferer must cut the pill into sections then use the pieces of the divided pill to make the dosages needed as shown below:

Protocol: (All dosages below are for example only)

Day 1: 15 mg ( 3/4 of a tablet) 2 times a day
Day 2: same
Day 3: 10 mg (1/2 a tablet) 2 times a day
Day 4: same
Day 5: 5 mg (1/2 of a 1/2 a tablet) 2 times a day
Day 6: same
Day 7: 2.5 mg (1/2 of a 1/2 of a 1/2 a tablet) 2 times a day
Day 8: same
Day 9: either break this down to half of 2.5 mg and take it twice a day or the sufferer might be fine after this small amount. The sufferer could also take 2.5 mg once a day and then off. If the sufferer is on a larger amount of pain relievers or takes them more often during the day, it is wise to increase the time that the sufferer is on each dose.

Example: Day 1, 2 and 3 on the same dose changing on day 4. The days of the protocol may also be extended to further cut down on any withdrawal symptoms. Cutting medication tablets can be done with a "pill cutter." If the medication is in capsule form, it is more difficult. There is a larger margin for error since the sufferer could lose some of the medication during transfer to an empty gelatin capsule. You should use empty gelatin capsules (small, medium, and large) to cut the dosages down. The sufferer should ask his/her physician for decreasingly lower doses of medication that comes in capsule form. Both the pill cutter and gelatin capsules should be available at the local pharmacy.

The method described here is the long way, but if the sufferer would rather not experience as many unpleasant side effects, the above is suggested. One can also go down from 20 mg to 18 mg if able to break the tablet in such a way. (Break the tablet in halves and take one half and break it in fourths and then the sufferer actually takes 1/2 a tablet + 1/2 of a half tablet + 1/4 of a tablet. And then go down 2 mg every other day.)

After the sufferer has successfully tapered off the pain medications he/she should stay off for a prescribed time determined by his/her physician. A pharmacist can also be helpful in determining how long it takes for all the medication to be completely out of the system. I personally stayed off the medication for a month.

Now you are ready to follow the Rebound Rule! The rule is easy to remember: 2 on, 5 off. Take a pain reliever for 2 days but do not take it again for 5 days. Whher the pain reliever is taken once a day or every 4 to 6 hours does not matter. What does matter is once the 2 day or 48-hour period is up, the sufferer must not take any more pain relievers until the 6th day.

Please refer to Part 1 of this article: Rebound Headache Cycle: What it is and How to Break it! for a more in-depth explanation.

© Denise Jolly


Denise Jolly was a contributing writer to HOPA - Headache Hi-way.